New Mexico, 2012

Hail in New Mexico, June 15, 2012

June 15, 2012 · NWS ABQ · 3 events in 2 counties and zones

A batch of strong thunderstorms that developed over the northeast plains of New Mexico produced localized severe hail. The main area of storms impacted the region from eastern San Miguel into southeast Harding and southwest Union counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A batch of strong thunderstorms that developed over the northeast plains of New Mexico produced localized severe hail. The main area of storms impacted the region from eastern San Miguel into southeast Harding and southwest Union counties. Another area of thunderstorms developed later that evening over Curry and Roosevelt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 15, 5:03 PM MST, 42 minutes earlier.

Area forecast discussion, Jun 15, 5:03 PM MST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 PM MDT FRI JUN 15 2012

.AVIATION...
00Z TAF CYCLE
ISOLATED TO SCATTERED THUNDERSTORMS AND SHOWERS WILL PERSIST
THROUGH 03Z TO 06Z WITH THE STRONGEST STORMS FAVORING THE EASTERN
PLAINS INCLUDING THE KCVS AREA POSSIBLY KTCC WITH ADDITIONAL
ACTIVITY EAST OF THE SANGRE DE CRISTOS INCLUDING KRTN AND THE KLVS
AREA. ISOLATED THUNDERSTORMS WILL DIMINISH A LITTLE SOONER ACROSS
THE WEST BUT WILL AFFECT KGUP THROUGH 03Z. MOIST SOUTHERLY FLOW
WILL SUPPORT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON
SATURDAY AFTER 18Z WITH THE MOST WIDESPREAD ACTIVITY ACROSS THE
SOUTH AND EAST. CURRENTLY ONLY CARRYING CB AND TS IN THE KROW TAF
BUT WILL LIKELY EXPAND IN 06Z TAFS. OUTSIDE OF THUNDERSTORMS AND
POSSIBLY SOME LOCAL BLOWING DUST ASSOCIATED WITH OUTFLOWS...VFR
CONDITIONS WILL PREVAIL.

05

&&

.PREV DISCUSSION...329 PM MDT FRI JUN 15 2012...
WHILE NOTHING TERRIBLY STRONG SO FAR...THERE IS A HALFWAY DECENT
CLUSTER OF SHOWERS AND STORMS THAT IS DRIFTING OFF...AND STILL
DEVELOPING ALONG...THE CAPITANS AND E SLOPES OF THE SACRAMENTOS
INTO THE LOWER PECOS VALLEY. EASTERN MOST PORTION OF THAT AREA IS
GETTING CLOSE AS OF THIS WRITING TO A MUCH MORE MOIST LOW LEVEL
AIRMASS IN THE EASTERN BORDER COUNTIES AND A ROUGHLY N S
BOUNDARY...LIKELY A DEVELOPING DRYLINE. THAT MAY GET ADDITIONAL
ACTIVITY GOING IN AT LEAST ROOSEVELT AND CURRY COUNTIES WITHIN THE
NEXT 1 TO 3 HRS. OTHER ISOLATED ACTIVITY DEVELOPING OFF THE E
SLOPES OF SANGRES...BUT ONLY BARELY MAKING IT INTO THE NE
HIGHLANDS. EVEN A DRY CELL OR TWO JUST W OF FENCE LAKE. WATER
VAPOR IMAGERY SHOWING A MID TO UPPER BOUNDARY WITH DRIER AIR
BEHIND IT TRYING TO EASE EAST FROM FAR E AZ. WHILE LOW LEVEL
DEWPOINTS EARLIER THIS MORN IN FAR SW WERE IN THE MID 40S TO LOW
50S...THAT HAS SINCE MIXED DOWN TO THE 30S...BUT WOULD NOT BE
SURPRISED TO SEE AT LEAST A LITTLE MORE VERY HIGH BASED
CONVECTION DEVELOP IN FAR W...MOSTLY TO S OF INTERSTATE 40. THESE
COULD PRODUCE A LITTLE DRY LIGHTNING AND GUSTY WINDS. ALSO OF
CONCERN...POTENTIALLY GREATER...IS A LOW TO MODERATE RISK OF HEAVY
ENOUGH RAIN IN A FEW SPOTS FROM THUNDERSTORMS SAT AFTN AND EVE IN
THE SACRAMENTO MTNS AND A LITTLE LOWER THREAT OF SAME FOR SAME
TIME PERIOD FOR THE GILA...ESPECIALLY NEAR AND E OF THE
DIVIDE...ALSO SAT AFTN AND EVE. WHILE ITS IMPOSSIBLE RIGHT NOW TO
PINPOINT EXACT SPOTS WHERE ANY SIGNIFICANT RAINFALL WILL OCCUR IN
THESE GENERAL AREAS AND THE RISK APPEARS A LITTLE HIGHER THAN
EARLY MORNING INDICATIONS WERE...IT IS IMPORTANT TO KEEP IN MIND
THAT THE CHANCES OF GETTING ENOUGH RAIN IN A SHORT ENOUGH PERIOD
OF TIME ON A CRITICAL FIRE RAVAGED WATERSHED SAT AND SAT NIGHT ARE
STILL RELATIVELY LOW...PROBABLY NO MORE THAN 20 PERCENT THE WAY IT
CURRENTLY LOOKS. THE FOOTPRINTS OF ANY SIGNIFICANT RAIN SHOULD BE
PRETTY SMALL.

THE CHANCE OF SHOWERS AND STORMS TENDS TO DECREASE FROM NW TO SE
SUN AND SUN NIGHT...THEN MON THROUGH WED OR THU...MOST IF NOT ALL
OF FCST AREA SHOULD BE DRY AND WE SHOULD SEE PRETTY HIGH AFTN
TEMPS...IF NOT SOME OF THE WARMEST SO FAR THIS YEAR. SOME POTENTIAL
FOR BACK DOOR FRONT INTO TO STATE BETWEEN THU AND FRI AND THAT
SHOULD HAVE A LOW TO MODERATE CHANCE OF AT LEAST A FEW STORMS WITH
AND ESPECIALLY BEHIND IT.

43

.FIRE WEATHER...
MAIN FORECAST CHALLENGE IS THUNDERSTORM COVERAGE AND WHETHER
THUNDERSTORMS WILL BE WET OR DRY OVER WESTERN NM SATURDAY AFTERNOON
AND EVENING.

GULF MOISTURE CONTINUES TO GRADUALLY INCREASE FROM THE EASTERN
SLOPES OF THE SANGRE DE CRISTO AND SACRAMENTO MOUNTAINS EASTWARD
THIS AFTERNOON. WEATHER PREDICTION MODELS ARE IN FAIR AGREEMENT WITH
ONE ANOTHER...BRINGING MID-LEVEL MOISTURE CURRENTLY OVER THE HIGHER
TERRAIN OF CHIHUAHUA NORTHWARD TONIGHT. THE BEST CHANCES FOR WET
THUNDERSTORMS APPEARS TO BE OVER THE SOUTHERN MOUNTAINS FROM THE
GILA EASTWARD TO THE SACRAMENTOS AND SE PLAINS. NAM12 CONTINUES TO
SHOW WETTING RAINS FROM THE EAST SLOPES OF THE SANGRE DE CRISTOS TO
THE NE HIGHLANDS EAST INTO THE PLAINS AS A BACKDOOR COLD FRONT
BEGINS TO MAKE ITS WAY SOUTHWARD ALONG THE LEE OF THE COLORADO
ROCKIES. THIS FRONT WILL LIKELY ENHANCE OR AT LEAST KEEP
THUNDERSTORMS GOING THROUGH THE EVENING HOURS. GFS MODEL NOT QUITE
AS WET BUT SIMILAR WITH THE PLACEMENT OF THE THE MOISTURE AND
SHOWERS/THUNDERSTORMS...FROM THE GILA EAST-NORTHEASTWARD INTO THE NE
PLAINS SATURDAY AFTERNOON AND EVENING. FORECASTER CONFIDENCE IN THIS
SCENARIO PLAYING OUT IS MODERATE BUT INCREASING.

SOME UNCERTAINTY STILL EXISTS REGARDING DEWPOINTS/RH GIVEN THAT
THERE IS MID LEVEL MOISTURE OVER NORTHERN OLD MEXICO TO BE TAPPED
TONIGHT/SATURDAY MORNING...POSSIBLY BRINGING IN DEEP MOISTURE OVER
SOUTHWEST AND WEST-CENTRAL NM SATURDAY...LIMITING DRY THUNDERSTORM
COVERAGE TO ISOLATED OVER THE NW PLATEAU. EXCELLENT RH RECOVERIES
ARE ON TAP AGAIN TONIGHT IN THE EASTERN PLAINS SATURDAY MORNING WITH
FAIR TO GOOD RECOVERIES IN THE RIO GRANDE VALLEY EASTWARD TO THE
CENTRAL AND NE HIGHLANDS. POOR TO FAIR RH RECOVERIES ARE EXPECTED
WEST OF THE RIO GRANDE.

ON SUNDAY...PREVIOUSLY MENTIONED BACKDOOR COLD FRONT FROM THE
NORTHEAST GRADUALLY WASHES OUT...WITH STEERING WINDS BECOMING MORE
WESTERLY AND TEMPERATURES ALOFT INCREASING AS A CLOSED UPPER LEVEL
HIGH PRESSURE SETS UP OVER SONORA. ENOUGH RESIDUAL MOISTURE IS
EXPECTED FOR AT LEAST ISOLATED SHOWERS/THUNDERSTORMS CENTRAL
MOUNTAIN CHAIN EAST.

THE UPPER HIGH WILL LINGER SOUTHWEST OF NM THROUGH AT LEAST THE
FIRST HALF OF THE WORK WEEK...KEEPING A BREEZY AND DRY WESTERLY
SURFACE FLOW IN PLACE.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jun 15, 5:00 AM MST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT FRI JUN 15 2012

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
600 AM MDT FRI JUN 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MOISTURE FROM OLD MEXICO AS WELL AS A SURFACE FRONT...COULD COMBINE
TO CREATE INCREASING CHANCES FOR SHOWERS AND THUNDERSTORMS SATURDAY
AND SATURDAY NIGHT. SOME OF THESE SHOWERS AND STORMS COULD BE SLOW
MOVING AND PRODUCE LOCALLY HEAVY RAIN...WHICH COULD IMPACT RECENT
WILDFIRE BURN SCARS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 15, 4:05 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 PM MDT FRI JUN 15 2012

NMZ536-538-152345-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-
505 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN CHAVES AND
SOUTHERN ROOSEVELT COUNTIES THROUGH 545 PM MDT...

AT 501 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MILNESAND...OR ABOUT 34
MILES SOUTH OF PORTALES...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...PEP.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3396 10350 3384 10323 3358 10346 3370 10367
TIME...MOT...LOC 2305Z 213DEG 12KT 3373 10352

40
Special weather statement, Jun 15, 4:14 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT FRI JUN 15 2012

NMZ535-536-160000-
CURRY COUNTY-ROOSEVELT COUNTY-
514 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOSEVELT AND SOUTHERN
CURRY COUNTIES THROUGH 600 PM MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF SAINT VRAIN...OR ABOUT 13 MILES
NORTHWEST OF PORTALES...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MELROSE...SAINT VRAIN...CANNON
AFB...RANCHVALE AND PORTAIR.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3465 10354 3444 10317 3417 10351 3437 10373
TIME...MOT...LOC 2315Z 223DEG 12KT 3433 10350

40
Special weather statement, Jun 15, 5:24 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
624 PM MDT FRI JUN 15 2012

NMZ534-535-160115-
CURRY COUNTY-QUAY COUNTY-
624 PM MDT FRI JUN 15 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN
CURRY COUNTIES THROUGH 715 PM MDT...

AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTH OF GRADY...OR ABOUT 24 MILES NORTH
OF CLOVIS...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...BROADVIEW AND BELLVIEW.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3507 10308 3462 10305 3464 10336 3480 10345
TIME...MOT...LOC 0023Z 248DEG 17KT 3475 10330

40

The radar

The Cannon AFB radar (KFDX), 107 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, San Miguel

When
June 15, 5:45 PM MST to 6:00 PM MST
Where
San Miguel County, 12.67 mi ENE of Bell Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -103.880

A mix of dime and quarter size hail was reported for several minutes.

Hail, Roosevelt

When
June 15, 10:55 PM MST to 11:00 PM MST
Where
Roosevelt County, 0.57 mi W of Portales
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
34.180, -103.340

Pea to nickel size hail reported in Portales.

Hail, Roosevelt

When
June 15, 11:30 PM MST to 11:31 PM MST
Where
Roosevelt County, 0.57 mi W of Portales
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.180, -103.340

Dime to quarter size hail reported in Portales.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376843, 376841, 376842.